[Skip to Content]
[Skip to Content Landing]
Article
June 1935

REACTIONS DUE TO PHENOLPHTHALEIN: A STUDY OF THEIR PATHOGENESIS

Author Affiliations

Assistant Professor of Clinical Dermatology NEW YORK

From the Department of Dermatology and Syphilology, New York Post-Graduate Medical School, Columbia University, under the direction of Dr. George M. MacKee.

Arch Derm Syphilol. 1935;31(6):777-795. doi:10.1001/archderm.1935.01460240002001
Abstract

Articles in which the harmlessness of phenolphthalein when used as a laxative has been questioned have appeared from time to time. They were concerned at first with various unexpected general symptoms and later also with the cutaneous eruptions which occur in certain persons after ingestion of the drug.

I have been investigating the action of phenolphthalein and present in this paper the results of a survey of all the available literature dealing with reactions to phenolphthalein, not only the cutaneous reactions but those consisting of general ill effects as well. The results of biochemical investigations1 that have some bearing on the possible causes of the manifestations are also included.

REPORTS OF GENERAL REACTIONS 

Incidence.—  A study of the reports published in the literature since 1903 concerning cases of general disturbances attributed to the medicinal use of phenolphthalein2 has shown that prior to 1923 the patients presented various general symptoms unaccompanied by a cutaneous eruption,

×